Nausea & Vomiting
Will I get nausea and vomiting?
This is one of the common side effects from the chemotherapy treatment.
Chemotherapy nausea and vomiting is more likely to occur in the first 24 to 48 hours after you have received treatment. We will give you medication to prevent this in your drip prior to giving you chemotherapy and then again when you are discharged. When you are home it is important to take these medications as prescribed by your doctor.
You may experience nausea and vomiting later than 48 hours after treatment, this could be due to many factors such as:
- Alteration to taste.
- Sensitivity to sweet, salty, fatty or spicy foods.
- Smells may be another trigger.
What can I do if I have nausea and vomiting?
- Eat frequent small meals.
- Avoid strenuous activity or reclining for at least 30 minutes after you have eaten.
- Carry a bottle of water with you everywhere and take small frequent sips.
- Using ginger such as ginger ale, ginger beer, ginger cordial and crystallised ginger.
- Peppermint tea.
- Experiment with foods that you can tolerate when feeling unwell, for example; toast or dry biscuits.
- Avoid greasy, salty, spicy and fatty foods.
- Prepare meals in advance to avoid cooking smells.
- Eating bland, cool or room temperature food.
- Take anti-nausea medication as prescribed by your doctor.
- Use of relaxation, music therapy and exercise.
- Wear loose fitting clothes.
- Acupressure beads or anti-motion sickness beads (available at your local chemist).
- Monitor your nausea using the grading scale and contact the John Flynn Cancer Centre when indicated.